Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 17, NWS Elko, NV

September 21, 2018Elko County, Nevada

NWS Elko, NV issued this red flag warning at Sep 21, 2018, 2:18 PM PDT for Elko County, Nevada. It took effect at Sep 22, 2018, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2018, 2:18 PM PDT (21:18 UTC)
In effect from
Sep 22, 2018, 1:00 PM PDT
Expired
Sep 22, 2018, 8:00 PM PDT
In force
7 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3405 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WWUS85 KLKN 212118
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
218 PM PDT Fri Sep 21 2018

...Low Pressure Brings Gusty Winds this Weekend...

.A low pressure system will be moving through the state over the
weekend. Relative Humidity levels will continue to be low as winds
become gusty. Most areas will be affected Saturday, then parts of
central Nevada will see gusty winds and low humidity values on 
Sunday as the system works its way through the Great Basin.

NVZ455-457-230300-
/O.NEW.KLKN.FW.W.0017.180922T2000Z-180923T0300Z/
/O.NEW.KLKN.FW.A.0015.180923T1800Z-180924T0400Z/
White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-
218 PM PDT Fri Sep 21 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
455 AND 457...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 455 AND 457...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 8 PM PDT Saturday. A Fire Weather Watch has
also been issued. This Fire Weather Watch for gusty winds and low
relative humidity is in effect from Sunday morning through Sunday
evening.

* Affected Area...Fire Weather Zone 455 White Pine County and 
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

NVZ454-467>469-230300-
/O.NEW.KLKN.FW.W.0017.180922T2000Z-180923T0300Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-
218 PM PDT Fri Sep 21 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468 AND 469...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 8 PM PDT Saturday.

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County and Fire Weather Zone 469 
  Southwestern and Central Elko County.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

LW
3 follow-up statements
847 
WWUS85 KLKN 220954
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
254 AM PDT Sat Sep 22 2018

...Low Pressure Brings Gusty Winds this Weekend...

.A low pressure system will be moving through the state over the
weekend. Relative Humidity levels will continue to be low as
winds become gusty. Most areas will be affected today, then parts
of central Nevada will see gusty winds and low humidity values on
Sunday as the system works its way through the Great Basin.

NVZ455-457-230400-
/O.CON.KLKN.FW.W.0017.180922T2000Z-180923T0300Z/
/O.CON.KLKN.FW.A.0015.180923T1800Z-180924T0400Z/
White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-
254 AM PDT Sat Sep 22 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 455 AND 457...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 455 AND 457...

* Affected Area...Fire Weather Zone 455 White Pine County and 
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50.

* Winds...Southwest 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

NVZ454-467>469-230300-
/O.CON.KLKN.FW.W.0017.180922T2000Z-180923T0300Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-
254 AM PDT Sat Sep 22 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 454...467...468 AND 469...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County and Fire Weather Zone 469 
  Southwestern and Central Elko County.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
784 
WWUS85 KLKN 221731
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1031 AM PDT Sat Sep 22 2018

...Low Pressure Brings Gusty Winds this Weekend...

.A low pressure system will be moving through the state over the
weekend. Relative Humidity levels will continue to be low as
winds become gusty. Most areas will be affected today, then
eastern Nevada will continue to have gusty winds and low humidity
values on Sunday as the system works its way through the Great 
Basin.

NVZ455-457-240400-
/O.UPG.KLKN.FW.A.0015.180923T1800Z-180924T0400Z/
/O.NEW.KLKN.FW.W.0018.180923T1800Z-180924T0400Z/
/O.CON.KLKN.FW.W.0017.180922T2000Z-180923T0300Z/
White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-
1031 AM PDT Sat Sep 22 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
455 AND 457...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
455 AND 457...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 9 PM PDT Sunday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zone 455 White Pine County and 
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50.

* Winds...Southwest 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ469-240400-
/O.NEW.KLKN.FW.W.0018.180923T1800Z-180924T0400Z/
/O.CON.KLKN.FW.W.0017.180922T2000Z-180923T0300Z/
Southwestern and Central Elko County-
1031 AM PDT Sat Sep 22 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468 AND 469...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 469...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 9 PM PDT Sunday.

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ470-240400-
/O.NEW.KLKN.FW.W.0018.180923T1800Z-180924T0400Z/
Eastern Elko County-
1031 AM PDT Sat Sep 22 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 9 PM PDT Sunday.

* Affected Area...Fire Weather Zone 470 Eastern Elko County.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ454-467-468-230300-
/O.CON.KLKN.FW.W.0017.180922T2000Z-180923T0300Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
1031 AM PDT Sat Sep 22 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...468 AND 469...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County and Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

LW
731 
WWUS85 KLKN 222113
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
213 PM PDT Sat Sep 22 2018

...Low Pressure Brings Gusty Winds this Weekend...

.A low pressure system will be moving across Nevada through 
Sunday. Relative Humidity levels will continue to be low as winds 
become gusty in the afternoon and evening. Most areas will be 
affected through this evening, then eastern Nevada will continue 
to have gusty winds and low humidity values on Sunday as the 
system works its way through the Great Basin.

NVZ455-457-469-240400-
/O.CON.KLKN.FW.W.0017.000000T0000Z-180923T0300Z/
/O.CON.KLKN.FW.W.0018.180923T1800Z-180924T0400Z/
White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Southwestern and Central Elko County-
213 PM PDT Sat Sep 22 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
455...457...AND 469...
...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM PDT 
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 455...457...AND 469...

* Affected Area...Fire Weather Zone 455 White Pine County...Fire 
  Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50 and Fire Weather Zone 469 
  Southwestern and Central Elko County.

* Winds...Southwest 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ454-467-468-230300-
/O.CON.KLKN.FW.W.0017.000000T0000Z-180923T0300Z/
Central Lander and Eureka Counties-
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
213 PM PDT Sat Sep 22 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...467...AND 468...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 467 Central and Western 
  Humboldt County and Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ470-240400-
/O.CON.KLKN.FW.W.0018.180923T1800Z-180924T0400Z/
Eastern Elko County-
213 PM PDT Sat Sep 22 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM PDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 470...

* Affected Area...Fire Weather Zone 470 Eastern Elko County.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

LW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Sep 21, 2:56 AM PDT, 11 hours 22 minutes earlier.

Area forecast discussion, Sep 21, 2:56 AM PDT, 11 hours 22 minutes before
Area Forecast Discussion
National Weather Service Elko NV
256 AM PDT Fri Sep 21 2018

.SYNOPSIS...Mostly sunny with temperatures trending warming
through Saturday. Breezy on Sunday as a cooler system clips
northern Nevada. Temperatures lower a few more degrees on Monday,
then rebound back above normal Tuesday through Thursday.

&&

.SHORT TERM...Today through Saturday. Mostly sunny with above
normal temperatures today. Temperatures continue to trend warmer
on Saturday with most valley locations climbing back into the mid
80s, which will be generally 8-15 degrees above normal. Winds will
increase slightly Saturday afternoon ahead of shortwave energy
that will pass through northern NV later this weekend.

.LONG TERM...Saturday night through next Thursday. Mainly dry
conditions are expected for the long term part of the forecast
with just some minor model disagreement on another shortwave
trough to move through on Sunday. The flow aloft will be backing
southwest Saturday night ahead of the trough which is now timed
for late Sunday. There is an absence of QPF with the frontal
passage in the GFS model run however the ECMWF does show some
scant moisture associated with the fropa. Can't entirely rule out
a few showers on Sunday. There could be some isolated showers over
the mountains of Humboldt and Elko Counties and some breezy winds
but thats about it. A post-frontal northerly flow aloft of
eastern Nevada will keep daytime temperatures a little on the cool
side through the middle of next week. However aside from Monday
and Tuesday mornings, overnight lows should stabilize above
freezing for the most part. High temperatures will generally be in
the 70s. Low temperatures will generally be in the 40s Saturday
night, mid 20s to the mid 30s Sunday and Monday nights, then
generally in the 30s Tuesday and Wednesday nights.

&&

.AVIATION...VFR conditions are expected at KWMC KEKO KELY KBAM and
KTPH through Saturday morning.

&&

.FIRE WEATHER...Warm and dry today, with a slight increase in both
winds and afternoon high temperatures on Saturday ahead of a dry
front that will push through northern NV on Sunday. Main concerns
will be breezy winds and low RH's to higher elevations on
Saturday, then stronger winds mixing down into valley locations on
Sunday which may result in critical fire weather conditions.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.
&&

96/99/99/96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:18 PM PDTFire Weather WatchLKN20 hr

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.